|Bipolar? Getting started figuring out my life!
Jun 19, 2012
Dear Dr. Fawcett,
Thank you very much for the fantastic work you and the entire team at "The Body" do here every day. Without this wonderful website I would certainly not be where I am now as far as treatment of HIV and coping goes.
I am a 44 year old gay Norwegian man and was diagnosed HIV+ when hospitalized with an OI (CD4 count of 130 cells and a VL of ~180000 copies) 2.5 years ago. Meanwhile I am on Atripla and my VL is undetectable with my CD4 in the 600s. All good so far.
However, I am very concerned with my mental state and have already scheduled a first consultation with a psychiatrist later this week. What started as occasional episodes of recurring aggression at work and in my personal life about 10 years ago has now developed into a condition which I believe meets all criteria for a serious bipolar disorder.
I am experiencing phases of severe aggression towards the people I love most (i.e. my life partner as well as my family) followed by a time of deep remorse that I hurt the ones closest to me in such horrible way, including some serious depression and also occasional suicidal thoughts.
Last month my partner decided to take a break from me and to (at least temporarily) move out of our apartment because he couldn't take it any longer. He even feels physically threatened by me when I go into my rages though I am 100% confident that I would never do any physical harm to him. But the mental pain I have already inflicted on my partner must have been horrific and I can only salute him for standing by my side for so long.
Could this in fact be a bipolar disorder? I try to inform myself on the Internet and find that the symptoms I experience are very consistent with the condition, however, my mood swings happen with much higher frequency, i.e. 3-5 days of hyper aggression followed by a week or so of a very depressive state and 1-3 month with no symptoms. Also, I read that almost bipolar disorder patients suffer their first episodes before the age of 25 latest. I think my first outbursts of major aggression occurred at the age of 34 or 35.
Lastly, could it be that the Sustiva in my current anti HIV regimen play an aggravating role? I certainly believe that my aggression become more severe after I resumed my meds but never really saw a connection up until now.
I know I need help. I owe it to my loving partner, my family and friends and to myself. I am scared to embark on this new journey after having somehow adjusted to HIV and I am concerned about losing my meds options because of interactions with the drugs that may be prescribed for my mental condition or because the Sustiva is to be removed from my current treatment.
Thank you for reading through this and I hope for your quick reply as my appointment with the psychiatrist is later this week.
| Response from Dr. Fawcett
Thanks for writing. It does sound as if your moods are cycling between some form of mania (which can manifest as irritability or aggression) and depression. The length of Bipolar cycles can vary tremendously and a period of remorse is very common. You are correct that bipolar disorder is usually first diagnosed at a younger age, although it is possible that the symptoms were present but that the connection with the disorder wasn't identified. However, bipolar disorder is often characterized by more disorganized thinking and behavior. It sounds like your medication adherence is good (based on your labs); I often don't see that in patients diagnosed as Bipolar.
There have been reports of aggressive behavior associated with Sustiva although, since you are doing well with regard to HIV, I would be cautious about changing it.
In any case, your aggressive behavior has significantly affected the lives of both you and your partner and needs to be addressed. A consultation with a psychiatrist is a good idea. He/she will be able to make a differential diagnosis. If it is determined that psychotropic medications are required, there are many that can be taken with HIV meds without significant complications. In any addition to any medication, it sounds like you could benefit from a behavioral change program to control impulsivity and anger.
Good luck to you and your partner!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.